U.S. doctors online nowAsk doctors free
A 40-year-old member asked:

Can you get serotonin syndrome from long term zoloft (sertraline) use?

1 doctor answer3 doctors weighed in
Dr. Austina Cho
Psychiatry 26 years experience
Combo or high dose: Serotonin syndrome is too much serotonin in the brain. If you have tolerated zoloft (sertraline) for a long time, than your chances of developing the syndrome are low, unless your dose was increased or another med added. Other psychotropics, pain meds (e.g. Ultram), migraine meds (triptans), HIV meds, stimulants & hallucinogens w/ zoloft (sertraline) can raise the risk. Inform your doctor of all the meds you're taking.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

Similar questions

A 49-year-old member asked:

Can i get serotonin syndrome from a starting dose of 50mg of zoloft (sertraline)?

2 doctor answers4 doctors weighed in
Dr. Jane Kang
Psychiatry 21 years experience
Unlikely: Serotonin syndrome is very rare already. At this dose, it is unlikely. However, it is possible. It also depends on what else you are taking; if you are taking migraine medications, other psychiatric medications, or pain medications (like tramadol), you are more likely to get it. If you think you have it, stop the zoloft (sertraline) and ask the doctor who prescribed it.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Aug 2, 2019

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.